I am 33 yr old female. I noticed this atrophy in Oct 2013. It has continued to grow. I have seen orthopedic doc, had MRI and Xrays (no significant findings), and no one can figure it out. I had ONE steriod shot back in March that MIGHT have been on that side (wasn't noted in my chart). Docs speculate it could be from that. I have been experiencing a lot of lower back pain since Oct. Docs are sending me to physical therapy and I am scheduled for EMG next month. Please help!
Any idea of what could be causing this fat/tissue atrophy? Can it be fixed? (photo)
Doctor Answers 4
Fat Atrophy Related to Corticosteroid Injection (photo)
Your atrophy is localized, and dramatic. Corticosteroid injection into the fat can certainly cause this type of outcome, especially when less soluble corticosteroids such as triamcinolone are placed subcutaneously. Sometimes, the atrophy improves (defect diminishes) spontaneously after many months. If not, one or more sessions of fat transfer may help.
Have a question? Ask a doctor
Thank you for your question.
I believe that each Doctor has it´s own technique on liposuction, how ever I do suggest to always consult a certified plastic surgeon,
Any idea of what could be causing this fat/tissue atrophy? Can it be fixed?
Determining the likely cause is the first step. The contour deformity can be improved with fat grafting.
Liposuction and fat grafting results are highly surgeon dependent. Find a plastic surgeon with ELITE credentials who performs hundreds of liposuction and fat grafting procedures each year. Then look at the plastic surgeon's website before and after photo galleries to get a sense of who can deliver the results.
Kenneth Hughes, MD
Los Angeles, CA
You might also like...
It is difficult from the photos to determine where exactly the atrophy is. clearly this can be from the result of a steriod injection but you appear to be working the problem up appropriately and should have an answer. The good news is that if it is purely fat atrophy it can be reconstructed with free fat injections.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.